When Medication Side Effects Leave Lasting Scars

Treating lupus can require so many steps that sometimes I feel like my appointments and never-ending phone calls to medical offices should count toward my daily workout goal. It's that tough.

For many, it's enormous work to get a lupus diagnosis. Then, you need to discuss your various symptoms with a rheumatologist and decide on a treatment plan together. Making this plan means weighing several different factors, including possible side effects.

It can be a scary moment when you first read the list of potential side effects of a medication, especially for immunosuppressants and biologic medications. There are mental side effects, like confusion, emotional side effects, like sadness, and physical side effects, which can leave lasting scars on your body.

And you likely won't know what side effects will appear until you try a medication. Each person is unique in their response. So how do you deal with the uncertainty and unpleasantness of side effects?

Realizing the risk of damage from side effects

When I first read that azathioprine could cause liver damage, I was pretty concerned. But I knew we'd be checking my labs regularly to catch things early and that the risk of permanent damage was low.

What I didn't know is that azathioprine can cause significant damage before it starts to appear in your routine lab work. However, I was told by a leading rheumatologist that most doctors aren't aware of this and that it was a relatively new discovery.

I only learned that this medication was causing liver toxicity because I was fortunate to receive ultra-specialized testing during my second pregnancy. It has been hard for me to accept that my medication hurt my liver, especially after my liver enzymes increased last fall, and I'm not sure if it will recover fully. Thankfully, the damage seems to have been mild. It has taught me to be vigilant in monitoring certain medications thoroughly.

This experience revealed that my body metabolized the medication in a very unusual way, which caused me to feel more fear about each new medication offered to me. What if my body continues to have strange reactions? I don't want things to go haywire. Therefore, I tell my doctors about this experience in order to be as careful as possible with new meds.

Dealing with emotions from past side effects

Recently, a fellow lupus advocate shared that a bad experience with steroids led to feeling resistance about trying other types of lupus medications. It wasn't until a different doctor talked her through some of her alternative steroid options that she was willing to try it again.

These side effects from medications can take an emotional toll that doctors do not always acknowledge. I had a similar experience with steroid rage that made me feel afraid to take my much-needed flare medication when I was alone with my kids.

I also experienced depression from Benlysta infusions that was so severe that it led to suicidal ideation. Since then, I have been afraid to take medicines that have a long-lasting effects in the body. I want to be able to stop something that causes a harmful side effect immediately, but that's not always an option with certain lupus treatment options.

Another painful side effect I experienced was severe sweating from trying an anti-depressant called Savella for my chronic pain. I was almost constantly drenched in sweat and felt embarrassed by it. I'd leave sweat marks on furniture and ruin my pillow from sweating at night. The worst part? I didn't experience any significant relief from my chronic pain. I quit after 3 months.

Because of that experience, I was wary when my rheumatologist suggested a new treatment for my dry mouth. She recommended a medication called Pilocarpine, which is used as a saliva production stimulator for people with dry mouth from Sjögren's syndrome. I immediately recoiled because the most common side effect was sweating. I began to feel remnants of stress from my experience taking Savella. I did not want to deal with excessive sweating again.

However, my dry mouth started affecting many areas of my life. I was having trouble eating and drinking and starting to see damage to my teeth and gums due to dryness. Over-the-counter treatments were no longer enough.

Trying not to let past experiences obstruct future treatments

I went back and forth, but I finally agreed to try it after my doctor told me that I could take a low dose on an as-needed basis. Knowing it would leave my body quickly without any withdrawal made me feel comforted, since that meant any negative side effects would dissipate swiftly. I've been taking one dose a few times a week and it's quite effective. I do get hotter overall, but the sweating isn't excessive.

Even more importantly, now that I've tried this medication, I will be eligible to try a different medication in the future if I need more help or can't tolerate my current medication. This is because of insurance companies' commonly enforced "step therapy" approach – where you have to try and fail drugs in a certain order (usually due to costs). These limitations can be frustrating, but I'm glad I could take the first step and open the door to other options.

Which side effects have you dealt with from medications? Which ones have been the hardest for you to accept?

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Lupus.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you experienced adverse side effects to your lupus medications?